MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2+ CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2+ CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number C2PIVL4012
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/26/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is ongoing and results are not yet available.
 
Event or Problem Description
A shockwave c2+ coronary intravascular lithotripsy (ivl) catheter was used to treat a lesion in the coronary artery.It was noted that 10 pulses were delivered at an unknown pressure.It was reported that during the procedure, there was a complete separation of the ivl catheter, which remained inside the patient when it detached.It is unknown whether the device was successfully prepped or if the balloon was fully deflated before attempting removal from the sheath.Although the procedure was completed, the ivl procedure was not successful.The patient remained hospitalized before the patient was brought back to the lab two days later for a second procedure to retrieve the remaining catheter.Approximately 28 cm of the distal catheter was snared and removed from the ascending aorta.The location of the detachment relative to the blue strain relief is unknown.Once the catheter was removed, no further intervention was necessary.It is also unclear whether balloon angioplasty was performed.The physician could not provide a reasonable explanation for the balloon detaching from the catheter.The patient has since recovered from the procedure, with no additional adverse events reported.
 
Additional Manufacturer Narrative
The device was returned to shockwave medical for investigation.The device arrived broken and separated, indicating a significant failure in its structural integrity.The balloon's wrinkles and the break in the outer shaft suggest that the device might have gotten stuck during the procedure.Applying force to remove it could have caused the separation and damage.Additionally, the balloon rupture might have been attributed to patient calcium.It was reported that the device was used at 8 atm, which is higher than the recommended lithotripsy treatment balloon pressure.Per the instructions for use (ifu), it is noted that: "4 atm is lithotripsy treatment balloon pressure, 6 atm is nominal balloon pressure and post-treatment angioplasty pressure and 10 atm is rbp (rated burst pressure) of the balloon".Using the device off-label can increase the risk of failure and complications.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.
 
Additional Manufacturer Narrative
The device was returned to shockwave medical for investigation and the reported issue was confirmed.The investigation was limited as the proximal portion of the catheter was not returned.It was reported that the ivl balloon was used within a pre-existing stent, which is off-label per the device instructions for use.The ifu only indicates the device for use in de novo lesions.The off-label use (inflation of the balloon within the pre-existing stent) in combination with patient calcium likely resulted in damage to the balloon and subsequent balloon loss of pressure.Using the device off-label can increase the risk of failure and complications.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.Fu1 for mfr# was inadvertantly submitted and acknowledged under patient identifier cp-(b)(6) but should have been fu#1 for mfr# 3015053858-2025-00002.This report is being referenced as fu2 for successful submission and receipt, a correction report will also be submitted for mfr# 3015053858-2025-00002.

Brand Name
SHOCKWAVE C2+ CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
SHOCKWAVE C2+ CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer (Section G)
SHOCKWAVE MEDICAL INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key21236086
Report Number3015053858-2025-00010
Device Sequence Number13056161
Product Code QMG
UDI-Device Identifier00195451000034
UDI-Public(01)00195451000034(17)260131(10)09A240102A
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P200039/S00
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2024
Device Model NumberC2PIVL4012
Device Catalogue NumberC2PIVL4012
Device Lot Number09A240102A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/02/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/26/2024
Supplement Date Received by Manufacturer12/05/2024
01/22/2025
Initial Report FDA Received Date01/24/2025
Supplement Report FDA Received Date02/03/2025
02/22/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown